Florida, 2009

Hail in Florida, June 6, 2009

June 6, 2009 · NWS MLB · 1 event in 1 county or zone

An isolated storm intensified to severe levels and produced dime size hail over Orange County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

An isolated storm intensified to severe levels and produced dime size hail over Orange County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 6, 8:38 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 6, 8:38 PM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
938 PM EDT SAT JUN 6 2009

.DISCUSSION...

STORMS TODAY REMAINED ACTIVE INTO THE EARLY EVENING WITH LOW PRES
ALOFT OVER REGION AND BOUNDARY-RICH ENVIRONMENT WITH NUMEROUS
COLLISIONS BETWEEN OUTFLOWS/SEA/LAKE BREEZE BOUNDARIES.  SOME
STRONG/MARGINAL SVR STORMS OCCURRED WITH HAIL UP TO PENNY SIZE/WINDS
G45 MPH. ALSO SOME LOCALLY HEAVY RAIN ACROSS EC OSCEOLA THRU SRN
BREVARD CO WITH PERSISTENT CELLS. RECORD RAINFALL FOR THIS DATE
(ALTHOUGH NOT AN UNUSUALLY HIGH AMOUNT FOR THIS TIME OF YEAR)
OCCURRED AT THE MLB AIRPORT WITH 1.94 INCHES THRU 9 PM (PREVIOUS
RECORD WAS 1.57 IN 2007).  ACTIVITY HAS BECOME ISOLATED AND WILL
TRIM POPS DOWN ACCORDINGLY THROUGH THE OVERNIGHT HOURS. NOT GOING TO
REMOVE MENTIONABLE VALUES COMPLETELY SINCE ADDITIONAL VORT ENERGY
ROTATING THROUGH TROF MAY AID IN A FEW CELLS REDEVELOPING THROUGH
THE OVERNIGHT HOURS. WILL ALSO NUDGE MIN TEMPS DOWN A BIT SINCE DEW
POINT READINGS HAVE FALLEN INTO MID/UPPER 60S SOME AREAS WITH TEMPS
ALREADY IN THE LOWER 70S.

&&

.AVIATION...VFR OUTSIDE A FEW MVFR REDUCTIONS DUE TO ISOLD SHRA
OVERNIGHT AND SOME LOCALIZED MIFG/BR OVER INLAND SITES FROM 08Z-12Z.

&&

.MARINE...ONLY A FEW TWEAKS TO PRECIP WORDING OVERNIGHT. REST OF
PACKAGE ON TRACK.

(PREVIOUS) SLOWLY DEPARTING UPR LOW WILL CONTINUE TO PRODUCE ACTIVE
WEATHER OVER LAND AREAS WITH STORMS PUSHING OFFSHORE IN THE
AFTERNOON SUN-MON. RIDGING FORECAST TO REBUILD OVER THE AREA WED AND
THU RESULTING IN ONSHORE FLOW AGAIN. WINDS BECOME MORE EASTERLY THU
AS RIDGE AXIS MIGRATES OVER NORTH FLORIDA. WINDS 15 KNOT OR LESS
WITH SEAS 4 FEET OR LESS.

BOATERS ON BOTH THE ATLANTIC WATERS AND LAKES-RIVERS ON THE MAINLAND
SHOULD KEEP AN EYE TO THE WESTERN SKY FOR APPROACHING WEATHER THIS
AFTERNOON THROUGH SUNDAY.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

GLITTO/MOSES
Hazardous weather outlook, Jun 6, 2:35 AM EST, 20 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
335 AM EDT SAT JUN 6 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-062100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
335 AM EDT SAT JUN 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...INCREASING THREAT FOR SEVERE STORMS TODAY...

...THUNDERSTORM IMPACT...
AN UPPER LEVEL TROUGH EXTENDING FROM THE EASTERN GULF OF MEXICO
INTO NORTH FLORIDA WILL SLOWLY DROP SOUTHEASTWARD TODAY THROUGH
TONIGHT. A DEEP LAYER SOUTHWEST FLOW OF MOISTURE COUPLED WITH A
FAVORABLE UPPER LEVEL LIFT ASSOCIATED WITH THE TROUGH WILL PRODUCE
NUMEROUS LIGHTNING STORMS ACROSS EAST CENTRAL FLORIDA FROM LATE
THIS MORNING THROUGHOUT THE AFTERNOON AND EARLY EVENING.

THE STORMS WILL MOVE NORTHEAST AT 20 TO 25 MPH...AND DUE TO THE
PRESENCE OF COOL AIR ALOFT...WITH HAVE THE POTENTIAL TO PRODUCE
LARGE HAIL AND DAMAGING WIND GUSTS. IN ADDITION...FREQUENT TO
EXCESSIVE LIGHTNING WILL ACCOMPANY THE STRONGEST STORMS...ALONG
WITH TORRENTIAL RAINFALL. ISOLATED TORNADOES ARE ALSO POSSIBLE.

PERSONS IN EAST CENTRAL FLORIDA SHOULD MONITOR THE WEATHER CLOSELY
TODAY. AT THE FIRST SIGN OF THREATENING WEATHER...HALT ANY OUTDOOR
ACTIVITY AND HEAD INDOORS. DEATHS AND INJURIES FROM LIGHTNING
STRIKES INCREASE MARKEDLY IN JUNE. DONT BECOME A STATISTIC

...MARINE THUNDERSTORM GUST IMPACT...
AGAIN TODAY...ANY STORMS THAT FORM OVER LAND WILL PUSH RAPIDLY
NORTHEAST ACROSS THE INTRACOASTAL WATERWAY AND NEAR SHORE ATLANTIC
DURING THE AFTERNOON AND EARLY EVENING. STRONG GUSTY WINDS IN
EXCESS OF 35 KNOTS...LOCALLY HIGHER SEAS...FREQUENT TO EXCESSIVE
CLOUD TO WATER LIGHTNING WILL OCCUR WITH THE STRONGEST STORMS...
AND THERE IS THE THREAT FOR ISOLATED WATERSPOUTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
COVERAGE OF SHOWERS AND LIGHTNING STORMS WILL REMAIN HIGHER THAN
NORMAL ON SUNDAY AS THE UPPER LEVEL TROUGH REMAINS OVERHEAD. THE
CHANCE FOR SHOWERS AND STORMS WILL RETURN TO NORMAL THROUGHOUT
NEXT WEEK AS A HIGH PRESSURE RIDGE GRADUALLY BUILDS ACROSS FLORIDA.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

CRISTALDI

In the hours before

Special weather statement, Jun 6, 5:34 PM EST, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
634 PM EDT SAT JUN 6 2009

FLZ045-053-062315-
ORANGE-OSCEOLA-
634 PM EDT SAT JUN 6 2009

...STRONG THUNDERSTORMS AFFECTING SOUTHEASTERN ORANGE COUNTY...
CENTRAL OSCEOLA COUNTY...

AT 629 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM 6 MILES SOUTH OF HARMONY...MOVING NORTH AT 15 MPH. THE
STORM WILL BE...NEAR HOLOPAW AT 640 PM EDT. OVER US 192 AT 645
PM...NEAR HARMONY AT 650 PM EDT.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. BRIEF PEA TO DIME SIZED HAIL MAY ALSO BE POSSIBLE.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES. SHELTER INDOORS
UNTIL THE STORM PASSES.

MOSES
Special weather statement, Jun 6, 6:39 PM EST, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
739 PM EDT SAT JUN 6 2009

FLZ141-070000-
COASTAL VOLUSIA COUNTY-
739 PM EDT SAT JUN 6 2009

...STRONG THUNDERSTORMS AFFECTING SOUTHEASTERN VOLUSIA COUNTY...

AT 736 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER OAK HILL...MOVING EAST AT 25 MPH. THE STORM WILL
BE...NEAR ELDORA...THE INTRACOASTAL WATERWAYS AND APOLLO BEACH BY
750 PM EDT.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL
ALSO BE POSSIBLE IN LOCALIZED AREAS. HEAVY RAINFALL WILL ALSO
TEMPORARILY REDUCE VISIBILITY ON LOCAL ROADWAYS INCLUDING US 1. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

BOATERS ON THE OPEN WATER ARE ESPECIALLY VULNERABLE TO THE DANGERS OF
LIGHTNING. GET TO SAFE HARBOR AT THE FIRST SIGN OF A LIGHTNING STORM
THEN SEEK SHELTER IN A BUILDING OR ENCLOSED VEHICLE AS QUICKLY AS
POSSIBLE.

MOSES

The radar

The Melbourne radar (KMLB), 100 km away, was scanning. The volume nearest the first event began at 03:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Orange

When
June 6, 10:45 PM EST
Where
Orange County, 0.26 mi N of Ocoee
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
28.574, -81.530

Dime size (0.75 inch) hail fell briefly within Ocoee.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173030.